Missouri, 2009

Flash Flood and Hail in Missouri, June 9, 2009

June 9, 2009 · NWS PAH · 3 events in 2 counties and zones

Isolated supercells along a stalled front drifted east across southeast Missouri.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Isolated supercells along a stalled front drifted east across southeast Missouri.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Jun 9, 5:32 PM CST, 6 minutes earlier.

Area forecast discussion, Jun 9, 5:32 PM CST, 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
632 PM CDT TUE JUN 9 2009

.UPDATE...

UPDATED AVIATION SECTION FOR 00Z TAF PACKAGE.

&&

.DISCUSSION /ISSUED 218 PM CDT TUE JUN 9 2009/...
VERY UNSETTLED WEATHER PATTERN WILL CONTINUE THROUGH THE WEEK AND
INTO THE WEEKEND. IN THE NEAR TERM...BEST CHANCES OF SHOWERS AND
THUNDERSTORMS CURRENTLY LOOKS TO BE FROM LATE TONIGHT ALL THE WAY
THROUGH EARLY THURSDAY. ECMWF...GFS AND NAM ALL SHOW SEVERAL
CONVECTIVE COMPLEXES MOVING ACROSS THE REGION DURING THIS TIME
PERIOD. SPC OUTLOOKS DAY 1 AND 2 KEEP OUR ENTIRE REGION IN A
SLIGHT RISK...WITH NAM AND GFS SHOWING LIS THROUGH THE PERIOD OF
-2 TO -8 AS THE SURFACE BOUNDARY REMAINS TO OUR NORTH.

BY LATE THURSDAY THE FRONT FINALLY MOVES TO OUR SOUTH...AND WE
MIGHT FINALLY SEE A BRIEF BREAK IN THUNDERSTORM ACTIVITY THURSDAY
NIGHT...SO WENT WITH NO POPS. WITH THE FRONT JUST TO OUR SOUTH
FRIDAY...KEPT SOME SLIGHT CHANCE POPS IN FOR FRIDAY...BUT AGAIN
WENT BACK TO NO POPS EARLY FRIDAY NIGHT.

BY LATE FRIDAY NIGHT AND INTO THE WEEKEND...THE FRONT DOES START
TO VERY SLOWLY LIFT NORTH...SO WENT WITH SLIGHT CHANCE POPS AFTER
MIDNIGHT FRIDAY NIGHT FOR THE WESTERN HALF OF THE PAH FORECAST
AREA. POPS INCREASE THROUGH THE WEEKEND AS THE BOUNDARY CONTINUES
ITS NORTHWARD TRACK...WITH THE BEST CHANCES SATURDAY NIGHT INTO
SUNDAY. GFS AND ECMWF BOTH SHOW THE BOUNDARY HANGING UP OVER THE
AREA FOR EARLY NEXT WEEK. THUS...KEPT LOW POPS IN THROUGH THE
ENTIRE EXTENDED.

TEMPERATURES WILL BE AT OR A LITTLE ABOVE SEASONAL NORMALS THROUGH
THE FORECAST PERIOD. OVERALL WENT A LITTLE COOLER THAN THE
MAV/MET/MEX GUIDANCE LOWS...AND NEAR TO A LITTLE ABOVE GUIDANCE
HIGHS.

&&

.AVIATION...
SHOWERS/TSTMS POSSIBLE AT KCGI AND KPAH MAINLY THROUGH 03Z...AND AT
KEVV AND KOWB MAINLY BETWEEN 03Z AND 06Z.  MVFR CIGS AND VSBYS
BRIEFLY POSSIBLE WITH ANY PRECIP...OTHERWISE VFR CONDITIONS WILL
PREVAIL.  THUNDERSTORM COMPLEX EXPECTED TO DEVELOP AFTER 09Z AND
MOVE EAST/SOUTHEAST ACROSS THE REGION THROUGH THE MORNING HOURS.
MVFR CONDITIONS WOULD AGAIN BE LIKELY WITH ANY PRECIP...BUT DID NOT
INCLUDE IN CURRENT TAF PACKAGE DUE TO TIMING/LOCATION UNCERTAINTY.
WILL NEED TO BE ADDRESSED IN GREATER DETAIL IN SUBSEQUENT TAFS.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...NONE.
IL...NONE.
IN...NONE.
&&

PUBLIC.....RST
AVIATION...MAL
Hazardous weather outlook, Jun 9, 3:19 PM CST, 2 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
419 PM CDT TUE JUN 9 2009

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-101000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
419 PM CDT TUE JUN 9 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TONIGHT

LATE THIS AFTERNOON AND EARLY THIS EVENING...SCATTERED STRONG TO SEVERE
THUNDERSTORMS WILL RIDE EASTWARD ALONG A STATIONARY FRONT THROUGH
SOUTHEAST MISSOURI AND POSSIBLY INTO SOUTHWEST ILLINOIS AND THE
PURCHASE AREA OF WEST KENTUCKY. LARGE HAIL AND DAMAGING WINDS WILL
BE THE PRIMARY THREAT WITH THE SCATTERED STORMS...BUT AN ISOLATED
TORNADO WILL STILL BE POSSIBLE...ESPECIALLY OVER SOUTHEAST
MISSOURI.

LATER THIS EVENING...STORMS OVER CENTRAL MISSOURI MAY
MERGE INTO A LARGER COMPLEX AND MOVE SOUTHEAST INTO THIS REGION.
DAMAGING WINDS WOULD BE THE PRIMARY CONCERN WITH THIS ACTIVITY.

LOCALLY HEAVY RAINFALL...AND LIGHTNING WILL BE CONCERNS WITH ANY
THUNDERSTORMS THROUGH THIS EVENING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A SLIGHT RISK OF SEVERE STORMS WILL CONTINUE ACROSS THE ENTIRE
OUTLOOK AREA WEDNESDAY AND WEDNESDAY NIGHT...AND SOUTH OF A VAN
BUREN MISSOURI TO CALHOUN KENTUCKY LINE ON THURSDAY.

THE PRIMARY WEATHER HAZARDS WEDNESDAY INTO EARLY THURSDAY WILL
CONTINUE TO BE HEAVY RAIN...LARGE HAIL AND DAMAGING WIND GUSTS. AN
ISOLATED TORNADO CANNOT BE RULED OUT IN THE VICINITY OF THE
FRONTAL BOUNDARY SPREAD ACROSS THE REGION DURING THIS TIME PERIOD.

PERIODIC CLUSTERS OF THUNDERSTORMS...OR MESOSCALE CONVECTIVE
SYSTEMS...WILL BE POSSIBLE SATURDAY THROUGH MONDAY OVER THE
OUTLOOK AREA. AT THIS TIME...HEAVY RAIN AND SEVERE WEATHER CANNOT
BE RULED OUT.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD BE PREPARED FOR ACTIVATION LATE THIS AFTERNOON
AND THIS EVENING TO THE SOUTH AND WEST OF A LINE FROM PERRYVILLE
MISSOURI...TO VIENNA ILLINOIS...TO MAYFIELD KENTUCKY. SPOTTER
ACTIVATION WILL ALSO BE POSSIBLE THROUGHOUT THE AREA MAINLY
WEDNESDAY AND THURSDAY AFTERNOONS. ANY REPORTS OF SEVERE
WEATHER...HEAVY RAINFALL AND FLOODING ARE ENCOURAGED.

DRS

The radar

The Paducah radar (KPAH), 194 km away, was scanning. The volume nearest the first event began at 23:38 UTC.

Open the radar archive at this moment

Event by event

1 funnel cloud, 1 flash flood, 1 hail. Local standard time, as filed.

Funnel Cloud, Carter

When
June 9, 5:38 PM CST
Where
Carter County, 5 mi W of Hunter
Reported by
Public
Coordinates
36.880, -90.941

This funnel cloud was associated with a long-lived rotating wall cloud that later tracked across the Ellsinore area.

Flash Flood, Carter

When
June 9, 6:02 PM CST to 6:45 PM CST
Where
Carter County, 0.88 mi NE of Van Buren to 0.9 mi NNW of Van Buren
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
37.010, -91.010

Several streets had at least one-half foot of water over them.

Hail, Butler

When
June 9, 7:20 PM CST
Where
Butler County, 7 mi E of Neelyville
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
36.570, -90.374

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2009Every state in 2009This day in weather historyWarnings in Missouri, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 171912, 174584, 171913.